Abstract

http://ssrn.com/abstract=983199
 
 

References (29)



 
 

Citations (10)



 


 



Malpractice Payouts and Malpractice Insurance: Evidence from Texas Closed Claims, 1990-2003


Charles Silver


University of Texas at Austin - School of Law

Bernard S. Black


Northwestern University - School of Law; Northwestern University - Kellogg School of Management; European Corporate Governance Institute (ECGI)

Kathryn Zeiler


Georgetown University Law Center

David A. Hyman


University of Illinois College of Law

William M. Sage


University of Texas at Austin School of Law

2008

Geneva Papers on Risk and Insurance, Vol. 33, pp. 177-192, 2008
Georgetown Law and Economics Research Paper No. 983199
U Illinois Law & Economics Research Paper No. LE07-016
U of Texas Law, Law and Econ Research Paper No. 102

Abstract:     
Background. This study is the first to quantify physicians' malpractice insurance limits. It also examines the connection between policy size and payments on claims, including the frequency of settlement at the policy limits and the frequency of out-of-pocket payments.

Methods. Statistical analyses using data collected by the Texas Department of Insurance (TDI) covering all insured medical malpractice claims against physicians closed between 1990 and 2003 with payment of $25,000 or more (measured in 1988 dollars).

Results. Contrary to conventional wisdom, per-occurrence limits of $500,000 or less were as common as $1 million limits. Nominal policy size was stable over time, but real policy size declined. Settlements at limits were common, and above-limits payments were rare, suggesting policy limits cap recoveries. Physicians infrequently made out-of-pocket payments regardless of policy size, but the frequency declined as policy size increased. Results are presented separately for "perinatal physicians."

Conclusions. The reported findings are contrary to common claims in policy debates and in the health policy literature. Policy limits appear to act as de facto caps on recoveries. Further research is needed to determine how the relationship between policy limits and recoveries affects malpractice claim outcomes and physician insuring practices.

For a fuller exploration of physician policy limits and out of pocket payments, see Kathryn Zeiler, Charles Silver, Bernard Black, David Hyman & William Sage, Physicians' Insurance Limits and Malpractice Payments: Evidence from Texas Closed Claims, 1990-2003, Journal of Legal Studies (forthcoming 2007), available at http://ssrn.com/abstract=981192.

Number of Pages in PDF File: 16

Keywords: liability insurance, claims analysis, medical malpractice, insurance policy limits

JEL Classification: K13, K32, K41

Accepted Paper Series


Download This Paper

Date posted: June 2, 2007 ; Last revised: April 28, 2008

Suggested Citation

Silver, Charles and Black, Bernard S. and Zeiler, Kathryn and Hyman, David A. and Sage, William M., Malpractice Payouts and Malpractice Insurance: Evidence from Texas Closed Claims, 1990-2003 (2008). Geneva Papers on Risk and Insurance, Vol. 33, pp. 177-192, 2008; Georgetown Law and Economics Research Paper No. 983199; U Illinois Law & Economics Research Paper No. LE07-016; U of Texas Law, Law and Econ Research Paper No. 102. Available at SSRN: http://ssrn.com/abstract=983199

Contact Information

Charles M. Silver
University of Texas at Austin - School of Law ( email )
727 East Dean Keeton Street
Austin, TX 78705
United States
512-232-1337 (Phone)
512-232-1372 (Fax)
Bernard S. Black (Contact Author)
Northwestern University - School of Law ( email )
375 E. Chicago Ave
Unit 1505
Chicago, IL 60611
United States
512-503-2784 (Phone)

Northwestern University - Kellogg School of Management
2001 Sheridan Road
Evanston, IL 60208
United States
847-491-5049 (Phone)
European Corporate Governance Institute (ECGI)
Brussels
Belgium
Kathryn Zeiler
Georgetown University Law Center ( email )
600 New Jersey Avenue, NW
Washington, DC 20001
United States
David A. Hyman
University of Illinois College of Law ( email )
504 E. Pennsylvania Avenue
Champaign, IL 61820
United States
William Matthew Sage
University of Texas at Austin School of Law ( email )
727 East Dean Keeton Street
Austin, TX 78705
United States
Feedback to SSRN


Paper statistics
Abstract Views: 3,511
Downloads: 287
Download Rank: 59,969
References:  29
Citations:  10

© 2014 Social Science Electronic Publishing, Inc. All Rights Reserved.  FAQ   Terms of Use   Privacy Policy   Copyright   Contact Us
This page was processed by apollo6 in 0.594 seconds